Virginia, 2015Flash Flood in Virginia, July 28, 2015
July 28, 2015 · NWS LWX · 1 event in 1 county or zone
High pressure was located off the east coast while a warm and moist air mass was in place across the Mid-Atlantic. Showers and thunderstorms developed and moved very slow resulting in heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was located off the east coast while a warm and moist air mass was in place across the Mid-Atlantic. Showers and thunderstorms developed and moved very slow resulting in heavy rainfall. Flash flooding was reported in Albemarle County, VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 2:08 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 28, 2:08 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT TUE JUL 28 2015
.SYNOPSIS...
WEAK STATIONARY FRONT WILL SLOWLY DISSIPATE THE REMAINDER OF
TODAY...WITH HIGH PRESSURE RESIDING JUST OFF SHORE. A COLD FRONT
MOVES THROUGH THE REGION THURSDAY...WITH HIGH PRESSURE BUILDING IN
THE WAKE. ANOTHER QUICK MOVING COLD FRONT BRUSHES THE MID ATLANTIC
OVER THE WEEKEND...WITH HIGH PRESSURE BUILDING BACK IN HEADING
INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SCT SLOW MOVING SHOWERS AND/OR T-STORMS AGAIN TODAY INTO EARLY
EVENING BUT STAYING MAINLY SOUTH OF I-66. STORMS ARE MOVING MUCH
SLOWER TODAY AROUND 5KT AND DRIER AIR HAS WORKED IN FARTHER SOUTH
BASED ON LATEST BLENDED TPW PRODUCT AND 12Z IAD RAOB SO FLASH
FLOODING THREAT SIGNIFICANTLY LOWER TODAY THAN YESTERDAY.
LIGHT FLOW...MID-LEVEL DRYING AND MOIST SOILS WILL BE CONDUCIVE TO
PATCHY DENSE FOG AGAIN TONIGHT ESPECIALLY AT PLACES THAT RECEIVE
ANY RAIN THIS AFTERNOON.
FLOW BECOMES SLIGHTLY STRONGER TOMORROW AND MORE SRLY BRINGING
DEWPOINTS UP WITH HEAT INDICES AROUND 100F. CHANCE OF T-STORMS
CREEPS UP TO ABOUT I-70 IN NCNTRL MD.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
INCRSG CONFIDENCE OF CONVECTION OCCURRING THURS AS A COLD FRONT
APPROACHES FROM THE WEST. FALLING HEIGHTS ON THURSDAY AS UPPER LVL
RIDGE WEAKENS/PUSHES EAST AHEAD OF THE APPROACHING TROUGH. NEAR
ZONAL FLOW TAKES SHAPE DURING THE DAY THURSDAY WITH THE A MORE
PROGRESSIVE SHORTWAVE ROUNDING THE CLOSED LOW OVER CANADA DIGGING
SOUTH INTO THE GREAT LAKES...PROVIDING THE EXTRA PUSH TO FINALLY
PUSH THE COLD FRONT THROUGH AND TO THE SOUTHEAST BY FRIDAY
MORNING. 12Z MODEL SUITE COMING INTO BETTER ALIGNMENT WITH THE
FRONTAL PASSAGE TIME...PLACING IT SOMETIME IN THE AFTN IN THE
WEST...AND THEN OFFSHORE BY 12Z FRI MORNING.
AHEAD OF THE FRONT THURS...WAA PLACES 850MB TEMPS NEAR 20 DEGREES
CELSIUS. DAYTIME HIGHS IN THE LOW TO MID 90S. MOISTURE ADVECTION
ALSO WILL RESULT IN DEW PTS HOVERING AROUND TO RIGHT ABV 70. HEAT
INDICES NEARING THE CENTURY MARK...WITH PSBL 100-105 RANGE IF
TEMPS WARM SLIGHTLY MORE OR IF DEW PTS INCREASE SLIGHTLY. WILL
CONTINUE TO WATCH THE TREND. THE COMBO OF HIGHER TEMPS AND DEW
PTS SHOULD RESULT IN A FAIRLY UNSTABLE AIRMASS...WITH SBCAPE
VALUES 1000-2000 J/KG BY THE AFTN. WITH 0-6 KM SHEAR ABOUT 20 KTS
AND STEEPENING MID LVL LAPSE RATES ALSO BY THE AFTN...SUFFICIENT
INGREDIENTS EXIST FOR THE DEVELOPMENT OF SOME STRONGER STORMS.
WHILE THE SFC FORCING EXISTS WITH THE FRONTAL BOUNDARY...LACK OF
SHORTWAVE ENERGY REACHING THE MID ATLANTIC SUGGESTS MOST OF THE
CONVECTION...PARTICULARLY ANYTHING STRONGER TO SVR WOULD BE RIGHT
ALONG THE FRONT LATE AFTN INTO THE EVENING. PWATS INCRSG TO AROUND
1.8 INCHES WOULD ALSO SUGGEST THE THREAT OF HEAVY RAINFALL.
FRONT PUSHES SOUTH AND EAST SLOWLY THURS NIGHT...WITH THE PCPN
TAPERING OFF AS DRIER AIR MOVES IN BEHIND THE FRONT...DCRSG DEW PTS
BACK INTO THE 60S...AND THE 50S FOR ISOLATED SPOTS. THE COLDER AIR
DOESNT QUITE MAKE IT ALL THE WAY INTO THE CWA. SO WHILE TEMPS WILL
BE SLIGHTLY COOLER ON FRIDAY...STILL EXPECTING A WARM...YET SLIGHTLY
DRIER DAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...UPPER LEVEL TROUGH
QUASI-STATIONARY OVER REGION THROUGH PERIOD. WEAK PVA AFFECTING
ARE THROUGH WEEKEND. MODERATE PVA ARRIVING MONDAY.
MUCH DRIER AIR ASSOCIATED WITH SURFACE HIGH BUILDING ACROSS
REGION FRIDAY WILL GIVE WAY TO A WEAK COLD FRONT SATURDAY.
AFTERNOON HEATING AND A SLIGHT INCREASE OF MOISTURE MAY BE ENOUGH
TO TRIGGER AN ISOLATED SHOWER OR THUNDERSTORM OVER SOUTHERN MD
DURING THE WEEKEND. INCREASING MOISTURE...STRONGER UPPER LEVEL
SUPPORT AND LEE-SIDE TROUGH LENDS GREATER CONFIDENCE IN THE
DEVELOPMENT OF ISOLATED SHOWERS/THUNDERSTORMS SUNDAY NIGHT AND
MONDAY ESPECIALLY ALONG SOUTHERN AND SOUTHEAST FRINGES OF AREA.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...ONLY KCHO HAS A CHANCE OF
SEEING A T-STORM THIS AFTERNOON. ALL OTHER TAF SITES SHOULD REMAIN
DRY THROUGH WED MORNING. PATCHY DENSE FOG LIKELY AGAIN AT KMRB AND
KCHO WITH A 1-3 HR PERIOD OF IFR VSBYS. CHANCE OF T-STORMS INCREASES
TOMORROW EVERYWHERE.
PSBL MVFR CIGS THURS MORNING FROM ON NIGHT PCPN.
EXPECTING CONDITIONS TO IMPROVE TO VFR BY MIDDAY. OUTSIDE OF
CONVECTION...VFR CONDITIONS THEN THURS AFTN-FRI. INCRSG CHC OF
SHOWERS AND TSTMS THURS AFTN/EVENING WITH A COLD FRONT MVG THRU. ANY
STORM COULD BRING CONDITIONS DOWN TO IFR...WITH HEAVY RAIN...AND
GUSTY WINDS.
&&
.MARINE...LIGHT AND VARIABLE WINDS THROUGH TONIGHT. FLOW BECOMES
SLIGHTLY STRONGER AND BETTER DEFINED FROM THE SOUTH. GUSTS UP TO
17 KT LOWER BAY.
SUB-SCA CONDITIONS ON ALL WATERS THUR MORNING. INCRSG SLY
FLOW AHEAD OF THE APPROACHING COLD FRONT COULD BRING GUSTS BACK TO
AROUND 18-20 KTS THURS AFTN AND NIGHT ON THE CHESAPEAKE BAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...LFR/SEARS
NEAR TERM...LFR
SHORT TERM...SEARS
LONG TERM...CEM
AVIATION...SEARS/LFR
MARINE...SEARS/LFR
Hazardous weather outlook, Jul 28, 3:32 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT TUE JUL 28 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
432 PM EDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
432 PM EDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Albemarle
- When
- July 28, 5:00 PM EST to 7:00 PM EST
- Where
- Albemarle County, 3.33 mi N of Scottsville to 3.35 mi N of Scottsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.847, -78.511
Coles Rolling Road was closed at the 500 block due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, July 28 to 29, 20152 deaths · 10 events
- Flash Flooding and Flooding in Iowa, July 28 to 30, 2015$7.5 million · 1 in hail · 98 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 20151 death · $85,000 · 56 kt wind · 6 events
- Rip Current in South Carolina, July 28, 20151 death · 1 event
- High Wind in North Dakota, July 28, 2015$368,000 · 66 kt wind · 30 events
- Damaging Winds and Lightning Strike in Tennessee, July 28, 2015$64,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Maine, July 28, 2015$75,000 · 1.5 in hail · 20 events
- Lightning Strike in Minnesota, July 28, 2015$155,000 · 1 event
- Excessive Heat in Indiana, July 28 to 29, 20156 injured · 6 events
- Flooding and Hail in Rhode Island, July 28, 2015$42,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, July 28, 2015$35,000 · 50 kt wind · 4 events
- High Wind in Montana, July 28, 201566 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594757.